Woman awarded compensation following lithium overdose
A woman, known only as Ms Y to protect her identity, has received a £750,000 settlement from West London NHS Trust after suffering Lithium Toxicity as a result of negligent treatment.
Posted on 19 November 2018
Ms Y instructed medical negligence expert, Olive Lewin, to act for her in her claim against the trust. Olive was assisted by solicitor, Charlotte Cooper.
Ms Y has a history of recurrent psychiatric problems for which she is cared for by local mental health services. As a result of her psychiatric problems, over time Ms Y has been treated with a variety of medications including Lithium.
Lithium is commonly used to treat mood disorders, including depression and bi-polar. However, lithium can result in unwanted and, sometimes irreversible, side effects including, but not limited to, diarrhoea, vomiting, slurred speech, fatigue, tremors, weakness, central nervous problems and dizziness, so it is important to closely monitor a person’s lithium levels.
In Ms Y’s case, unfortunately her lithium levels were not monitored as they should be resulting in her being overdosed on lithium. Over time Ms Y became more and more unwell before eventually being admitted to hospital, whereupon she spent a period in intensive care.
As a result of the lithium overdose, Ms Y has suffered a permanent loss in functional ability and mobility, which in turn has prevented her from being able to engage in daily activities. She now requires care and assistance which she did not need before.
Ms Y said:
“The enormous support from Olive and her team helped me cope with the trauma of litigation over the six and half years since the incident. The trust slogan “Promoting hope and wellbeing together” never seemed evident after the incident whilst I remain a patient under their care I feel the stress and pressure that the trust have put on me is unacceptable.”
Medical negligence solicitor Olive Lewin added:
“Although lithium can be a helpful treatment, it has many side effects ranging from the mild to severe. It is therefore important to have careful monitoring of lithium levels during the lifetime of taking this medication. The National Institute for Health and Clinical Excellence (NICE) makes a number of recommendations for monitoring, in order to minimise any adverse effects. The settlement will go some way to helping Ms Y pay for care and necessary therapies.”